A Generalized Strange Term in Signorini's Type Problems

Carlos Conca; François Murat; Claudia Timofte

ESAIM: Mathematical Modelling and Numerical Analysis (2010)

  • Volume: 37, Issue: 5, page 773-805
  • ISSN: 0764-583X

Abstract

top
The limit behavior of the solutions of Signorini's type-like problems in periodically perforated domains with period ε is studied. The main feature of this limit behaviour is the existence of a critical size of the perforations that separates different emerging phenomena as ε → 0. In the critical case, it is shown that Signorini's problem converges to a problem associated to a new operator which is the sum of a standard homogenized operator and an extra zero order term (“strange term”) coming from the geometry; its appearance is due to the special size of the holes. The limit problem captures the two sources of oscillations involved in this kind of free boundary-value problems, namely, those arising from the size of the holes and those due to the periodic inhomogeneity of the medium. The main ingredient of the method used in the proof is an explicit construction of suitable test functions which provide a good understanding of the interactions between the above mentioned sources of oscillations.

How to cite

top

Conca, Carlos, Murat, François, and Timofte, Claudia. "A Generalized Strange Term in Signorini's Type Problems." ESAIM: Mathematical Modelling and Numerical Analysis 37.5 (2010): 773-805. <http://eudml.org/doc/194191>.

@article{Conca2010,
abstract = { The limit behavior of the solutions of Signorini's type-like problems in periodically perforated domains with period ε is studied. The main feature of this limit behaviour is the existence of a critical size of the perforations that separates different emerging phenomena as ε → 0. In the critical case, it is shown that Signorini's problem converges to a problem associated to a new operator which is the sum of a standard homogenized operator and an extra zero order term (“strange term”) coming from the geometry; its appearance is due to the special size of the holes. The limit problem captures the two sources of oscillations involved in this kind of free boundary-value problems, namely, those arising from the size of the holes and those due to the periodic inhomogeneity of the medium. The main ingredient of the method used in the proof is an explicit construction of suitable test functions which provide a good understanding of the interactions between the above mentioned sources of oscillations. },
author = {Conca, Carlos, Murat, François, Timofte, Claudia},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Signorini's problem; homogenization; Tartar's method; variational inequality.; periodically perforated domains; extra zero-order term},
language = {eng},
month = {3},
number = {5},
pages = {773-805},
publisher = {EDP Sciences},
title = {A Generalized Strange Term in Signorini's Type Problems},
url = {http://eudml.org/doc/194191},
volume = {37},
year = {2010},
}

TY - JOUR
AU - Conca, Carlos
AU - Murat, François
AU - Timofte, Claudia
TI - A Generalized Strange Term in Signorini's Type Problems
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2010/3//
PB - EDP Sciences
VL - 37
IS - 5
SP - 773
EP - 805
AB - The limit behavior of the solutions of Signorini's type-like problems in periodically perforated domains with period ε is studied. The main feature of this limit behaviour is the existence of a critical size of the perforations that separates different emerging phenomena as ε → 0. In the critical case, it is shown that Signorini's problem converges to a problem associated to a new operator which is the sum of a standard homogenized operator and an extra zero order term (“strange term”) coming from the geometry; its appearance is due to the special size of the holes. The limit problem captures the two sources of oscillations involved in this kind of free boundary-value problems, namely, those arising from the size of the holes and those due to the periodic inhomogeneity of the medium. The main ingredient of the method used in the proof is an explicit construction of suitable test functions which provide a good understanding of the interactions between the above mentioned sources of oscillations.
LA - eng
KW - Signorini's problem; homogenization; Tartar's method; variational inequality.; periodically perforated domains; extra zero-order term
UR - http://eudml.org/doc/194191
ER -

References

top
  1. N. Ansini and A. Braides, Asymptotic analysis of periodically perforated non-linear media. J. Math. Pures Appl.81 (2002) 439-451.  Zbl1036.35021
  2. H. Attouch, Variational Convergence for Functions and Operators. Pitman, London (1984).  Zbl0561.49012
  3. A. Braides and A. Defranceschi, Homogenization of Multiple Integrals. Oxford University Press, Oxford (1998).  Zbl0911.49010
  4. H. Brézis, Problèmes unilatéraux. J. Math. Pures Appl.51 (1972) 1-168.  Zbl0237.35001
  5. C. Calvo Jurado and J. Casado Díaz, The limit of Dirichlet systems for variable monotone operators in general perforated domains. J. Math. Pures Appl.81 (2002) 471-493.  Zbl1035.35009
  6. J. Casado Díaz, Existence of a sequence satisfying Cioranescu-Murat conditions in homogenization of Dirichlet problems in perforated domains. Rend. Mat. Appl.16 (1996) 387-413.  Zbl0870.35013
  7. J. Casado-Díaz, Homogenization of Dirichlet problems for monotone operators in varying domains. Proc. Roy. Soc. Edinburgh Sect. A127 (1997) 457-478.  Zbl0877.35013
  8. D. Cioranescu and J. Saint Jean Paulin, Homogenization in open sets with holes. J. Math. Anal. Appl.71 (1979) 590-607.  Zbl0427.35073
  9. D. Cioranescu and F. Murat, Un terme étrange venu d'ailleurs, I and II, in Nonlinear Differential Equations and Their Applications, Collège de France Seminar, H. Brézis and J.L. Lions, Eds., Vol. II, pp. 98-138, Vol. III, pp. 154-178. Pitman, London, Research Notes in Mathematics 60 and 70 (1982 and 1983). English translation: A Strange Term Coming from Nowhere, in Topics in the Mathematical Modelling of Composite Materials, A. Cherkaev and R.V. Kohn, Eds. Birkhäuser, Boston, Progr. Nonlinear Differential Equations Appl. 31 (1997) 45-93.  
  10. C. Conca and P. Donato, Non homogeneous Neumann problems in domains with small holes. RAIRO Modél. Math. Anal. Numér.22 (1988) 561-607.  Zbl0669.35028
  11. C. Conca and M. Vanninathan, On uniform H2-estimates in periodic homogenization. Proc. Roy. Soc. Edinburgh A131 (2001) 499-517.  Zbl1005.35014
  12. G. Dal Maso, On the integral representation of certain local functionals. Ricerche Mat.32 (1983) 85-113.  Zbl0543.49001
  13. G. Dal Maso, Γ-convergence and µ-capacities. Ann. Scuola Norm. Sup. Pisa Cl. Sci.14 (1987) 423-464.  
  14. G. Dal Maso, An Introduction to Γ-Convergence. Birkhäuser, Boston, Progr. Nonlinear Differential Equations Appl. 8 (1993).  
  15. G. Dal Maso and A. Garroni, New results on the asymptotic behavior of Dirichlet problems in perforated domains. Math. Models Methods Appl. Sci.4 (1994) 373-407.  Zbl0804.47050
  16. G. Dal Maso and F. Murat, Asymptotic behaviour and correctors for Dirichlet problems in perforated domains with homogeneous monotone operators. Ann. Scuola. Norm. Sup. Pisa Cl. Sci. 24 (1997) 239-290.  Zbl0899.35007
  17. G. Dal Maso and F. Murat, Asymptotic behaviour and correctors for linear Dirichlet problems with simultaneously varying operators and domains. Ann. Inst. H. Poincaré, Anal. non linéaire (to appear).  Zbl1110.35008
  18. E. De Giorgi and T. Franzoni, Su un tipo di convergenza variazionale. Atti. Accad. Naz. Lincei Rend. Cl. Sci. Mat. Fis. Natur.58 (1975) 842-850.  
  19. G. Duvaut and J.L. Lions, Les inéquations en mécanique et en physique. Dunod, Paris (1972).  Zbl0298.73001
  20. G. Fichera, Problemi elastostatici con vincoli unilaterali: il problema di Signorini con ambigue condizioni al contorno. Mem. Accad. Naz. Lincei, Serie 87 (1964) 91-140.  Zbl0146.21204
  21. A. Kovalevsky, An effect of double homogenization for Dirichlet problems in variable domains of general structure. C. R. Acad. Sci. Paris Sér. I Math.328 (1999) 1151-1156.  Zbl0931.35054
  22. J.L. Lions and G. Stampacchia, Variational inequalities. Comm. Pure Appl. Math.20 (1967) 493-519.  
  23. V.A. Marcenko and E.Ja. Hrouslov, Boundary Value Problems in Domains with Fine-Grained Boundary (in russian). Naukova Dumka, Kiev (1974).  
  24. F. Murat, H-convergence, Séminaire d'Analyse Fonctionnelle et Numérique de l'université d'Alger 1977-1978, multigraphied, 34 p. English translation: F. Murat and L. Tartar, H-convergence, in Topics in the Mathematical Modelling of Composite Materials, A. Cherkaev and R.V. Khon, Eds. Birkhäuser, Boston, Progr. Nonlinear Differential Equations Appl. 31 (1997) 21-43.  
  25. A. Signorini, Sopra alcune questioni di Elastostatica. Atti della Soc. Ital. per il Progresso della Scienze (1963).  
  26. I.V. Skrypnik, Nonlinear Elliptic Boundary Value Problems. Teubner-Verlag, Leipzig (1986).  Zbl0617.35001
  27. L. Tartar, Problèmes d'homogénéisation dans les équations aux dérivées partielles. Cours Peccot, Collège de France (1977) (Partially written in []).  
  28. L. Tartar, Quelques remarques sur l'homogénéisation, in Functional Analysis and Numerical Analysis, Proceedings of the Japan-France Seminar 1976, H. Fujita, Ed. Japan Society for the Promotion of Science, Tokyo (1978) 469-482.  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.